Hail, Houston
- When
- April 30, 12:23 PM CST
- Where
- Houston County, 0.29 mi NNE of Caledonia
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 43.634, -91.497
A cold front moved across southeast Minnesota in the early afternoon hours of April 30th. Severe thunderstorms developed along the cold front and produced large hail and damaging winds in Houston County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A cold front moved across southeast Minnesota in the early afternoon hours of April 30th. Severe thunderstorms developed along the cold front and produced large hail and damaging winds in Houston County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 30, 5:45 AM CST, 6 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 645 AM CDT FRI APR 30 2010 .UPDATED... MESO MODELS...ARXWRF/NMM/NAM12/RUCWRF...POINT TO DIMINISHING TREND IN AREAL COVERAGE OF THE PCPN ACROSS THE REGION...AS AN UPPER LEVEL SHORTWAVE TROUGH LIFTS TO THE NORTH AND A LOW LEVEL JET DECREASES TO THE SOUTH. 88-D RADAR IMAGERY SUPPORTS THIS TREND. WILL UPDATE THE FORECAST FOR THIS MORNING TO ACCOUNT FOR THE DECREASING PCPN CHANCES...BUT WILL NOT PULL THEM OUT COMPLETELY...NOT YET. A MID MORNING UPDATE MAY BE NECESSARY IF IT DEFINITELY LOOKS LIKE A DRY REST OF THE MORNING. THE AFTERNOON STILL LOOKS GOOD FOR CONVECTION TO DEVELOP ALONG/AHEAD OF THE COLD FRONT JUST TO THE WEST. THE X-FACTOR REMAINS THE AMOUNT OF INSTABILITY THAT CAN BE BUILT...AS SHEAR IS QUITE HIGH. IF 500-1000 J/KG OF ML/MUCAPE CAN BE REALIZED...THE SEVERE THREAT WILL BE THERE. CONDITIONS WILL HAVE TO BE MONITORED VERY CLOSELY THROUGH THE DAY...WITH THE 3 TO 9 PM TIME FRAME STILL LOOKING LIKE THE MORE FAVORABLE TIME FOR THUNDERSTORMS. AS TO HOW STRONG THEY GET WILL HINGE ON THE INSTABILITY. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RIECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1133 AM CDT FRI APR 30 2010 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-011100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1133 AM CDT FRI APR 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL SWEEP ACROSS THE REGION THIS AFTERNOON AND EVENING...WITH A LINE OF THUNDERSTORMS EXPECTED ALONG THIS BOUNDARY. SOME OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER. DAMAGING WINDS LOOK TO BE THE PRIMARY THREAT...ALTHOUGH SOME LARGE HAIL AND ISOLATED TORNADOES COULD ALSO OCCUR. THE MOST FAVORABLE TIME FOR A SEVERE WEATHER THREAT WILL BE BETWEEN NOON AND 9 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A SMALL CHANCE FOR THUNDERSTORMS THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM NOON TO 9 PM TODAY. .EMERGENCY MANAGEMENT COORDINATION... NO ADDITIONAL CALLS ARE SCHEDULED. 04
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1234 PM CDT FRI APR 30 2010 IAZ011-MNZ079-087-088-094>096-WIZ032-033-041-053-301830- ALLAMAKEE-BUFFALO-FILLMORE-HOUSTON-LA CROSSE-MOWER-OLMSTED-TREMPEALEAU-VERNON-WABASHA-WINONA- 1234 PM CDT FRI APR 30 2010 ...STRONG THUNDERSTORMS EXPECTED... AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 41 MILES SOUTHWEST OF PRESTON TO 55 MILES SOUTH OF PRESTON...MOVING NORTHEAST AT 75 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... WYKOFF AND HARMONY BY 100 PM CDT... PRESTON AND MABEL BY 105 PM CDT... CHATFIELD AND SPRING GROVE BY 110 PM CDT... CALEDONIA BY 115 PM CDT... ST. CHARLES AND DOVER BY 120 PM CDT... LEWISTON AND HOKAH BY 125 PM CDT... ROLLINGSTONE AND FRENCH ISLAND BY 130 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. 04
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1249 PM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM HAIL 2 N WAUCOMA 43.08N 92.03W
04/30/2010 E0.25 INCH FAYETTE IA PUBLIC
WIND GUSTS OF 30 TO 35 MPH AS WELL. ON WINNESHIEK-FAYETTE
COUNTY LINE.
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
123 PM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM HAIL CALEDONIA 43.63N 91.50W
04/30/2010 E0.75 INCH HOUSTON MN AMATEUR RADIO
&&
DAVISSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 123 PM CDT FRI APR 30 2010 IAZ011-MNZ088-095-096-WIZ029-032>034-041-042-053-301915- ALLAMAKEE-BUFFALO-CLARK-FILLMORE-HOUSTON-JACKSON-LA CROSSE-MONROE-TREMPEALEAU-VERNON-WINONA- 123 PM CDT FRI APR 30 2010 ...STRONG THUNDERSTORMS EXPECTED... AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST OF WINONA TO 7 MILES EAST OF CALEDONIA...MOVING NORTHEAST AT 60 MPH. NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... STOCKTON AND HOKAH BY 130 PM CDT... ROLLINGSTONE AND COON VALLEY BY 135 PM CDT... TREMPEALEAU AND ONALASKA BY 140 PM CDT... WEST SALEM AND GALESVILLE BY 145 PM CDT... SPARTA AND ARCADIA BY 150 PM CDT... FORT MC COY AND FRANKLIN BY 200 PM CDT... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. 04
The La Crosse radar (KARX), 32 km away, was scanning. The volume nearest the first event began at 18:21 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm winds tore a roof off a shed across the street from the WXOW television station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222038, 222043.